But these errors go beyond sound-alike and look-alike mistakes. In some cases, doctors will abbreviate a dosage medication in a way that causes confusion, or the pharmacist will misread a handwritten scrip.
Here are just a few more communication medication mistakes that can have dire--or even fatal--consequences:
- Abbreviations are often misread, such as when IU (international unit), is mistaken for 10
- Outdated acronyms on a label are dangerous, since BT (bedtime) can be mistaken for BID (twice daily)
- Similar dose designations, such as q.d. (every day) and q.o.d. (every other day)
- Symbols can often be misinterpreted, such as “Rx” or “%” may be misread as “repeat” or “100”
In addition to these everyday risks, there are often mix-ups between two completely different medications when doctors or pharmacists write in their own hand. For example, the oral diabetes drug Avandia looks similar to the common anticoagulant Coumadin when they are written in cursive: the capital "A" in Avandia, may look like a "C," and the final "a" may appear to be an "n." These mistakes can be hard to detect--and therefore correct--since the names don’t look similar when they are printed.
For more valuable information on prescription drug error lawsuits,click the link above to get a FREE copy of our book, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.
If you’re ready to get started on the road to recovery, we can help. Call Kennedy Hodges today at 888-526-7616 to start your free consultation with one of our board-certified drug injury lawyers.